I have been taking prednisone to alleviate giant cell arteritis. I have developed a very itchy rash. I am unable to stop the itching? What are your suggestions for controlling or eliminating the rash and the itching?
Some people may get secondary skin infections related to using steroids or antiinfectives. Steroids just generally reduce our bodies' normal responses to resist infection by normal stuff we encounter, everyday. Similar can happen from antiinfectives; while taking care of the infection they are treating, they sometimes throw the body's pH balance out control. That lost balance allows overgrowth of other bacteria, viruses... that are present.
To naturally stop itchy responses ( I have a lot of allergies) I have had a lot of success using both hot and cold showers/baths. It helps to stop/brake the histamine response your body is producing.
#Don't do baths if you have any open skin/wounds.
I also frequently use disolved baking soda 1/2 cup per liter water or 1/4 vineger 3/4 water solutions applied to irritated skin with clean cloths.
On small areas of irritated bites/stings I've found applying dabs of amonia helps stop the need to scratch/ rub.
Immediate and short-term application of an icecube will slow blood/histamine to localized areas.
If you have to be on prednisone or antibiotics talk to your doctor about boosting "good bacterial" with natural "plain yogurts" or taking a good probiotics.
Avoid using anything scented on your skin; initially on my open skin sores doctors prescribed "plain Crisco." Now, I use plain mineral oil.
Initially, I had full body giant cell vasculitis with a lot of open tissue but, not from prednisone. Mine was from an antibiotic. That initial allergic response triggered multiple mass and cross-related reactions to other drugs and foods... I had to be on prednisone for almost one year. For me prednisone remains my go to "rescue" drug. If that stops working I'll be in trouble.
Hope some of this helps.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Sep 2010 • 1 answer
Posted 23 Feb 2011 • 1 answer
Posted 20 Nov 2012 • 4 answers
Posted 21 Nov 2012 • 2 answers
Posted 28 Feb 2014 • 1 answer